Missouri, 2017

Hail in Missouri, April 10, 2017

April 10, 2017 · NWS LSX · 5 events in 4 counties and zones

Isolated severe storms developed across the region near a dry line. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms developed across the region near a dry line. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 10, 2:32 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 10, 2:32 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
332 AM CDT Mon Apr 10 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 332 AM CDT Mon Apr 10 2017

A weakening MCS will move eastward through northeast MO and west
central IL early this morning.  Additional, more scattered
convection will develop late this morning and this afternoon as an
upper level low over northwest Nebraska early this morning moves
east-northeastward into the Great Lakes region tonight and sends a
cold front southeastward through our forecast area today and
tonight. There may be isolated severe storms this afternoon across
east central and southeast MO and southwest IL as the atmosphere
destabilizes ahead of the front. High temperatures will be slightly
cooler today than the previous day due to the increased cloud cover,
albeit still well above normal. Most of the convection should shift
southeast of our forecast area by late tonight as a surface ridge
over the northern Plains builds southeastward into the region behind
the cold front. Low level cold air advection behind the cold front
along with a clearing sky and lowering surface dew points will lead
to much colder low temperatures tonight, close to seasonal normals.

GKS

.LONG TERM...  (Tuesday through Sunday)
Issued at 332 AM CDT Mon Apr 10 2017

This period will open with a rare quiet stretch of wx until
Wednesday evening.

The surface cold front should be southeast of the CWA by 12z/Tue
with high pressure dominating the remainder of Tuesday.  This high
pressure will represent the outer fringe of a Canadian airmass
centered much further to the north and therefore will only be able
to cool us to near normal for one day.

Clear skies on Tuesday night along with a light east wind should
give us the coolest night of the week with min temps in many
locations in the lower 40s.  A few favored valley areas should drop
into the 30s and this will need to be watched for any need to
mention frost, but for now, it looks like any potential will be
very isolated.

High pressure will begin losing its influence on Wednesday with
winds returning from the southeast and daytime temps creeping back
into the 70s for most locations.

From Wednesday night onward, it looks to be a more typical active
springtime pattern with the chance for showers and storms each day.

An upper level disturbance ahead of a surface front will provide the
next round of storms Wednesday night and this will continue into
Thursday as the surface front sinks into the CWA and stalls.  At
this point, there is some model spread concerning mid level flow
which will determine how long the front stalls before retreating
northward as a warm front.  The GFS lingers the front the longest
over our region (into Friday) while the EC and CMC are quick to yank
it back north by Friday morning.  Went conservative on reducing PoPs
Friday, instead leaning toward more of a hedge climo value, which is
30% this time of year.

For Friday night and Saturday, there is better agreement on a warm
sector setup for much of the CWA, and went for a brief period of dry
wx for most locations save northern MO and central IL.

The spread increases further between the CMC/EC/GFS concerning on
whether or not to bring a cold front thru the region next weekend,
with the GFS not even dropping it thru at all.  Again leaned towards
a climo PoP approach when some models were bringing the front thru
Saturday night and into early Sunday until confidence can increase.

Concerning temps, after Tuesday, southerly surface flow is expected
to prevail for virtually the remainder of the week and into next
weekend.  So a prolonged stretch of above average temps continues to
be forecast, highlighted by what should be the warmest day on
Saturday with decent consensus on the warm sector setup, with highs
reaching into the 80s again in some areas.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1150 PM CDT Sun Apr 9 2017

Scattered thunderstorms will be possible over central and northeast
Missouri as well as west central Illinois including KUIN and KCOU
between 09-12Z. Better chance for thunderstorms will occur over
the St. Louis area terminals during the afternoon hours on Monday
as a cold front moves across the area. Thunderstorms will have the
potential to produce MVFR/possibly IFR conditions and gusty winds.
Gusty south winds will veer northwesterly behind the cold front
on Monday.

SPECIFICS FOR KSTL: Mainly dry and VFR conditions are expected
tonight and Monday morning. Then scattered showers and
thunderstorms are expected on Monday afternoon as a cold front
moves across the terminal.  Thunderstorms will have the
potential to produce MVFR/possibly IFR conditions and gusty winds.
Gusty south winds will veer northwesterly behind the cold front.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 10, 3:05 AM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
405 AM CDT Mon Apr 10 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
405 AM CDT Mon Apr 10 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon and
early this evening for the Saint Louis metro area and areas to the
south and east as a cold front moves through. Large hail and
damaging winds are the main severe threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and early this
evening for the Saint Louis metro area and areas to the south and
east.

TES

In the hours before

Special weather statement, Apr 10, 2:57 AM CST, 53 minutes before
Special Weather Statement
National Weather Service St Louis MO
357 AM CDT MON APR 10 2017

MOZ026-034-100945-
Monroe MO-Shelby MO-
357 AM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY AND NORTHERN MONROE
COUNTIES UNTIL 445 AM CDT...

At 357 AM CDT, Doppler radar was tracking a strong thunderstorm over
Maud, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Shelbina, Clarence, Shelbyville, Maud, Granville, Emden, Woodlawn,
Hunnewell and Duncans Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3957 9185 3950 9230 3973 9230 3994 9184
TIME...MOT...LOC 0857Z 243DEG 41KT 3965 9217

TES

The radar

The St Louis radar (KLSX), 126 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Ralls

When
April 10, 3:50 AM CST
Where
Ralls County, 4.35 mi NNW of Flinthill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.678, -91.412

Hail, Gasconade

When
April 10, 6:19 AM CST
Where
Gasconade County, 0.5 mi NNW of Rosebud
Measured
0.88 in hail
Reported by
Public
Coordinates
38.387, -91.403

Hail, Franklin

When
April 10, 7:02 AM CST
Where
Franklin County, 0.55 mi W of Gerald
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.402, -91.330

Hail, Franklin

When
April 10, 8:59 AM CST
Where
Franklin County, 0.55 mi ENE of South Pt
Measured
1.25 in hail
Reported by
Social Media
Coordinates
38.533, -90.971

Hail, St. Charles

When
April 10, 9:25 AM CST to 9:40 AM CST
Where
St. Charles County, 0.68 mi W of Weldon to 0.6 mi NNE of St Charles
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
38.699, -90.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690973, 690975, 690976, 690977, 690983.